North Dakota, 2004

Flooding in North Dakota, June 1 to 2, 2004

June 1 to 2, 2004 · NWS FGF · 2 events in 2 counties and zones

] Although the county-wide flood warnings were cancelled on the 2nd, Devils Lake continued to rise through the middle of June. 0 feet around the 11th of June and stayed above this level through the end of June.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[See the event description under the flood event for Richland county on 6/1/04.] Although the county-wide flood warnings were cancelled on the 2nd, Devils Lake continued to rise through the middle of June. The lake level rose above 1449.0 feet around the 11th of June and stayed above this level through the end of June. The peak level occurred around 18th, between 1449.1 and 1449.2 feet MSL. This high lake level brought additional demands for faster work on a permanent controlled outlet to the Sheyenne River. It also brought demands to increase the height of the dike, which protects the city of Devils Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 7:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 31, 7:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT MON MAY 31 2004

FORECAST CHALLENGE CONCERNS ONGOING/OVERNIGHT PCPN CHANCES/COVERAGE.

SURFACE LOW WELL EVIDENT FROM KMVX-88D FEW MILES NORTH OF DTL
BEGINNING TO SHOW SIGNS OF SHIFTING SLOWLY SE. PRESSURE WITHIN LOW
CENTER HAS ALSO BEEN RISING. THIS DEPICTED PRETTY WELL BY RUC WHICH
FILLS AND SHIFTS LOW TO MN/WISCONSIN BORDER BY 12Z. WATER VAPOR LOOP
INDICATING A COUPLE OF WEAK IMPULSES TRACKING NW WHICH HAS
MAINTAINED BANDS OF SHRA ACROSS FA. GOOD NEWS IS THAT LARGE SWATH OF
DEFORMATION ZONE RAINFALL WHICH HAS PLAGUED AREA FOR LAST SEVERAL
DAYS HAS DISSIPATED. AS A RESULT EXPECT MORE SPOTTY LIGHT PCPN
OVERNIGHT VS STEADY MODERATE RAINFALL.  LITTLE CHANGE IN THERMAL
COLUMN OVERNIGHT AND WITH CLOUD COVER DO NOT EXPECT MUCH OF A
TEMPERATURE DROP. OVERALL FORECAST IN GOOD SHAPE AND DO NOT
ANTICIPATE NEED FOR UPDATE OTHER THAN TO TWEEK GRIDS.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR RICHLAND/SARGENT/TOWNER/RAMSEY/BENSON/
     EDDY/GRIGGS/BARNES AND RANSOM COUNTIES THROUGH TUESDAY.
MN...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

VOELKER
Hazardous weather outlook, May 31, 5:15 AM CST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT MON MAY 31 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
615 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL LIGHT RAIN WILL OCCUR TODAY...MOST WIDESPREAD IN AREAS
FROM DEVILS LAKE THROUGH FARGO AND WAHPETON TO FERGUS FALLS.  IN
THIS AREA AN ADDITIONAL 0.50 TO 0.75 INCHES OF RAIN WILL FALL TODAY.
AREAL FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SARGENT AND RICHLAND
COUNTY UNTIL MID AFTERNOON AS HEAVY RAIN SATURDAY NIGHT AS LOCALIZED
FLOODING OF ROADS IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Benson

When
June 1, 12:00 AM CST to June 2, 3:00 PM CST
Where
Benson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Flood, Ramsey

When
June 1, 12:00 AM CST to June 2, 3:00 PM CST
Where
Ramsey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410137, 5410138.